Hail, Shelby
- When
- September 23, 2:45 PM CST
- Where
- Shelby County, 0.52 mi W of Panama
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -95.490
As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s. The resultant instability and cold front helped to spawn severe thunderstorms across southeast Nebraska and southwest Iowa, with hail up to 1 inch in diameter the primary severe parameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 2:20 AM CST, 12 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 AM CDT TUE SEP 23 2008 .DISCUSSION... WITH FIRST LINE OF SHOWERS/THUNDERSTORMS THROUGH THE AREA YESTERDAY...ANOTHER APPROACHES THIS MRNG. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES UPPER-LEVEL TROUGH DIGGING INTO THE ROCKIES...WITH SEVERAL WAVES ROTATING AROUND THE BASE OF THE TROUGH AND EJECTING INTO THE PLAINS. ONE SHORTWAVE WAS NOTED IN WRN MT/WY AND WAS AIDING CONVECTION FROM ND/SD SWD INTO CTRL NEB. ANOTHER WAVE/DIGGING LOW WAS ON ITS HEELS IN SRN AB/NRN ID/NWRN MT...WITH A 125KT JET STREAK PUSHING INTO SRN BC/NRN WA. UPPER RIDGE WAS NOTED ACROSS ERN NORTH AMERICA. LOW AT 850MB WAS CENTERED IN NRN MB...WITH A SECONDARY LOW IN CO AND A FRONTAL BOUNDARY BETWEEN. AHEAD OF THE LOW/FRONT...MOIST AIR ADVECTION CONTINUED IN THE PLAINS...WITH UP TO 13C DEWPOINTS IN ERN SD/NE. STOUT HIGH WAS CENTERED IN THE ERN GT LAKES...CREATING A STRONG HEIGHT/PRESSURE GRADIENT BETWEEN...WITH PROFILER NETWORK INDICATING 850MB WINDS UP TO 60KT ACROSS NEB. SFC LOW AT 06Z WAS LOCATED IN SRN SD...WITH SECONDARY LOW IN SERN CO AND COLD FRONT BETWEEN. TSRA HAD DEVELOPED ALONG/AHEAD OF THE COLD FRONT AND WERE PROGRESSING SLOWLY EWD...WITH GUSTY SFC WINDS CONTINUING AHEAD OF THE FRONT. MAIN FORECAST CONCERNS INCLUDE PRECIP CHCS THROUGH TONIGHT/EARLY TOMORROW AND AGAIN TOMORROW NIGHT. TSRA ARE MAKING SLOW PROGRESS INTO CWA BUT WILL REACH NWRN COUNTIES BY 12Z. HAVE TIGHTENED POPS 12-18Z TO TRIM SOME OF THE ERN EXTENT...AND ALSO INCREASED TO LIKELY 18-00Z. NAM INDICATES QUITE A BIT OF SBCAPE S OF THE FRONT BY 21Z...THOUGH ANY LINGERING CLOUDINESS WOULD HINDER SFC WARMING AND KEEP STORMS ELEVATED. BELIEVE TSRA WILL REGENERATE/FIRE BY MID AFTN GIVEN STRONG FRONTAL FORCING. BULK SHEAR ABOVE 25KT IS MAINLY POST-FRONTAL...BUT WOULD NOT BE SURPRISED TO SEE AN ISO SEVERE IN THE AREA. GIVEN LARGE T/TD SPREADS...THINK WIND WOULD BE THE MAIN HAZARD...WITH HAIL A SECONDARY CONCERN AS MID-LEVELS COOL THIS AFTN/EVNG. HAVE LOWERED TEMPS/DEWPOINTS EARLY WED BEHIND FRONT AS COOL/DRY AIRMASS PUSHES INTO THE PLAINS...WITH LOW 40S DEWPOINTS NOT OUT OF THE QUESTION IN NERN NEB. NAM/GFS BOTH INDICATE SHRA LINGERING IN THE SRNMOST CWA THROUGH WED MRNG AS DIGGING UPPER LOW PULLS NRN EXTENT OF FRONT EWD AND STRETCHES FRONT INTO A MORE NE-SW ORIENTATION...AND HAVE CONTINUED SCHC POPS FOR THAT POTENTIAL. REST OF THE CWA SHOULD CLEAR OUT ON WED AS SFC HIGH/MID-LEVEL RIDGE WORK ACROSS THE MO RIVER VALLEY...WITH RETURN FLOW BECOMING ESTABLISHED BY WED EVNG. STRONG MOIST/WARM AIR ADVECTION AND ISENTROPIC LIFT ON THE 300-305K SFCS ARE STILL PROGGED AT 850MB...WITH SHRA/TSRA FIRING ON THE NOSE OF THE LOW-LEVEL JET IN THE LATE EVENING/OVERNIGHT HOURS WED NT. HAVE INCREASED POPS...PARTICULARLY 06-12Z THURS IN NERN NEB/NWRN IA...AS CONFIDENCE IS INCREASING FOR PRECIP. PRECIP SHOULD PUSH EWD AND DIMINISH QUICKLY ON THURS MRNG AS LOW-LEVEL JET VEERS. FORECAST CONFIDENCE DECREASES BY THE END OF THE WEEK AS MORE ZONAL FLOW BECOMES ESTABLISHED IN THE PLAINS...WITH STRONGER FLOW WELL NORTH AND UPPER RIDGING IN THE SRN PLAINS. MADE NO CHANGES BEYOND FRI WITH FOCUS ON EARLIER PERIODS. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THROUGH 24/06Z. THE TWO PRIMARY AVIATION CONCERNS DURING THIS PERIOD ARE THE GUSTY WINDS AND THE CONVECTION. RELATIVELY TIGHT PRESSURE GRADIENT WILL CONTINUE TO BE IN PLACE TODAY...ALTHOUGH SOMEWHAT WEAKER THAN MONDAY. WIND GUSTS OF 20-30 KNOTS WILL BE COMMON AGAIN...ESPECIALLY DURING THE DAYTIME HOURS WHEN MIXING WILL BE MAXIMIZED. OTHERWISE THE TIMING OF CONVECTION INTO THE TAF SITES IS MOSTLY A FUNCTION OF EXTRAPOLATION INTO OFK THROUGH ABOUT 18Z...BUT WARM AIR ALOFT INCREASES THE UNCERTAINTY THAT THE EXISTING CONVECTION WILL REACH OMA AND LNK. RATHER... THOSE SITES MAY SEE ADDITIONAL DEVELOPMENT DURING THE AFTERNOON HOURS... BUT PROBABILITY IS LOW ENOUGH TO NOT YET MENTION IN THE TAF FORECASTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/NIETFELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1250 PM CDT TUE SEP 23 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1250 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING ACROSS THE PLAINS WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON FOR AREAS GENERALLY EAST OF A LINE FROM THURSTON TO DAVID CITY TO FAIRBURY IN EASTERN NEBRASKA... AND THEN INTO SOUTHWEST IOWA BY LATE AFTERNOON AND INTO EVENING. THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE MAINLY OVER WEST CENTRAL IOWA WITH GUSTY WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING FROM CENTRAL NEBRASKA NORTHEASTWARD INTO NORTHWEST IOWA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHWEST IOWA. DEE
The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127812, 127811, 127810, 127806, 127807, 127808, 127809.